What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jun 3, 3:02 AM EST, 1 hour 13 minutes earlier.
Area forecast discussion, Jun 3, 3:02 AM EST, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Wakefield VA
402 AM EDT Sun Jun 3 2018
.SYNOPSIS...
A very moist and unsettled weather pattern will remain in place
through today as low pressure is slow to push off the coast.
The low finally moves off to the northeast on Monday, as high
pressure begins to build in from the west.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 400 AM Saturday...
Current wv imagery and model analysis indicate a nearly stacked
low centered over s-central VA. PW values are nearly 2.0" in
vicinity of the low, and lift has been maximized on the nrn
periphery of the low the past several hours as evidenced by
cooling cloud tops per longwave IR satellite. This is
essentiallyoccurring on the srn fringe of strong low-level
u-wind (easterly) anomalies. Nearly stationary to slow moving
bands of showers and embedded tstms have dropped 2-5" of rain
from far ern Chesterfield/far SE Henrico counties ENE across
Charles City/New Kent counties and toward the West Point area.
This has prompted the issuance of a flash flood warning and
flood advisories. The low will be slow to move ewd today until
it is kicked offshore tonight as a trough digs across the Great
Lakes. PW values remain ~2.0" today and the soil is very
saturated in some areas. CAMs indicate the best potential of
additional heavy rain along and E of I-95 with some signal over
the MD Ern Shore. Additionally, efficient warm rain processes
should dominate. Therefore, the flash flood watch has been
extended through 6 pm, with some counties added in s-central VA.
Warm and humid with highs in the low 70s N to low 80s S.
Drier air finally arrives tonight as the trough axis pushes
offshore. PoPs diminish although some low clouds are likely to
linger. Lows range from the upper 50s NW to the mid 60s SE.
&&
.SHORT TERM /MONDAY THROUGH TUESDAY/...
As of 400 AM Sunday...
By Monday and Tuesday, WNW flow aloft with main shortwaves
staying off to our N will make for a welcome drying trend.
Generally looking at partly to mostly sunny/clear conditions
with aftn dew pts into the 50s both days. Highs will average in
the upper 70s to lower 80s with lows Monday night/early Tuesday
into the 50s/around 60 F inland and lower-mid 60s at the coast.
Some potential for some late day tstms from the NW on Tue as a
trough approaches from the NW, but overall there a low chance
(~20%) confined to far northern counties.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
As of 400 PM Saturday...
An upper low (coupled with sfc low pressure) drops SE from southern
Canada to the northeastern US from Tuesday through Thursday AM. This
will lead to another chance of showers/t-storms as the associated
cold front approaches the CWA by the middle of next week. The latest
02/12z GFS is starting to come into agreement with the ECMWF. Both
models now bring the front through (with isolated to scattered
showers/t-storms) Tuesday night-Wednesday AM. Dry weather then
returns through at least Thursday (perhaps an isolated t-storm
during the afternoon/evening hours on Wed-Thu in the far
southern/western parts of the CWA). The 02/12z GFS solution would
imply that shower/t-storm chances return on Friday. On the other
hand, the latest 12z ECMWF has zero QPF throughout the CWA from
Wednesday night through the end of the day on Friday. Rain chances
then return next weekend as surface low pressure approaches from the
west.
Currently have no higher than chance PoPs for Tue night-Wed AM since
any showers/t-storms will only be isolated to scattered. Milder
weather (and lower dewpoints) expected on Wednesday and Thursday
with highs between 77-84 and lows in the upper 50s to lower 60s.
Warming up slightly on Friday/Saturday with highs in the mid to
upper 80s.
&&
.AVIATION /08Z SUNDAY THROUGH THURSDAY/...
As of 130 AM Sun...
Low pressure meanders across sern Va today before moving off the
coast tonight and Mon. Warm and humid airmass remains in place
across the region with radar showing areas of rain shwrs of varying
intensity rotating arnd this low with the most activity across
central Va near RIC while more sct shwrs are notes elsewhere.
Tuff to pinpoint the IFR conditions as current obs are shwing
all ranges from IFR CIGS/VSBYS in the heavier rain shwrs to VFR
outside of the pcpn. Meanwhile, SCT-BKN ST will likely develop
during the pre-dawn hours. Thus, the TAFs will feature a wide
range of condition thru 12Z with pcpn becoming more scattered in
nature during the daylight hours. Enough low level moisture to keep
CIGS in the MVFR range thru the forecast period.
Wind forecast rather problematic as well given the track of the
low today. Increasing pressure gradient btwn the low and high
pressure to the north results in gusty ENE winds 15-25 kts to
SW aob 10 kts at ECG which stays south of the lows track.
Outlook:
Slowly improving conditions expected Mon as the low pushes farther
off the coast.
&&
.MARINE...
As of 400 AM Sunday...
Latest MSAS has low pressure basically stalled across sern VA
with a wide range of winds arnd this feature. Winds currently
ENE at 15-20 kts from the middle Ches Bay and adjacent coastal
waters, variable winds at 5 kt or less across the srn Ches Bay
and adjacent coastal waters ivof the low center to SW aob 10 kts
across nern NC south of the center.
Latest high res data suggests the low moves little over the next 6-
12 hrs except for a slow wobble to the NNE (which is what the radar
trends are currently showing). This minor track change suggests
winds and waves/seas in zones ANZ631 & ANZ654 may not reach SCA
levels until late aftrn or early evening. Given this scenario, went
ahead and pushed back the SCA starting time there by several hrs.
Otw, SCA's remain in place to the north as the pressure gradient
btwn the low and high pressure to the north suggests E-NE winds 15-
25 Kts across the middle Ches Bay and 20-30 kts across the adjacent
coastal waters. Wind probs for gale potential ivof buoy 44009 have
dropped a bit since yesterday (now below 70% vs greater than 80%
yesterday) so will keep strong SCA's across the Md coastal waters
with ocnl gusts to 35 kts mentioned in the MWW/CWF.
Latest data also suggests a few hr NNW surge behind the departing
low late tonight and Mon across the srn Ches Bay. Kept wind speeds
below SCA levels for now given low confidence of the higher wind
speeds occurring.
Improving conditions for the mid week period as high pressure builds
in from the NW allowing winds/seas to remain below SCA levels.
&&
.HYDROLOGY...
As of 900 AM EDT Saturday...
With areas of locally heavy rain expected later today and
tonight, potential exists for river flooding. Current forecasts
have Palmyra rising above flood stage by on Sunday. Have not yet
issued a River flood Warning but will address this later today.
Depending on where the heavy rain falls this aftn and tonight,
additional river flooding will be possible across the Basin.
&&
.TIDES/COASTAL FLOODING...
As of 330 PM EDT Sat...
Potential still exists for minor tidal flooding with the high tide
cycle Sunday night/early Monday morning at OXB with levels reaching
action stage at Chincoteague / Cambridge / Bishops Head / Lewisetta
and Bayford.
It still appears less likely south of this region as the low is progged
to exit off the coast near Va Beach Sun then slowly track east across
the VaCapes Sun night and Mon.
Expect a high risk of rip currents Sunday north of Cape Charles, low
to the south.
&&
.CLIMATE...
As of 530 PM EDT Friday...
Preliminary May 2018 climate numbers:
RIC:
* 73.4 F avg temperature (ranks as 2nd warmest). Warmest is
74.6 F/1896.
* Monthly rainfall total is 10.35" which ranks as the wettest
May on record. (breaking the old record of 9.79" in 2016).
(Precipitation records date back to 1880).
ORF:
* 73.6 F (73.596 F to be precise) avg temperature (ranks as
warmest on record). Warmest had been 73.6 F (73.565 F to be
precise)/1880.
* Monthly rainfall total is 7.68". This ranks as the 8th
wettest May on Record (wettest is 10.12" in 1979).
(Precipitation records date back to 1871).
SBY:
* 69.0 F avg temperature (ranks as 4th warmest). Warmest is
70.2 F/1944.
* Monthly rainfall total is 9.79". This ranks as the 2nd
wettest May on record (wettest is 10.38" in 1948).
(Precipitation records date back to 1906).
ECG:
* 73.9 F avg temperature (ranks as 2nd warmest). Warmest is
74.0 F/1944. (records date back to 1934).
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...Flash Flood Watch through this afternoon for MDZ021>025.
NC...None.
VA...Flash Flood Watch through this afternoon for VAZ048-062-064-
069-075>078-081>086-089-090-093-509>525.
MARINE...Small Craft Advisory from 4 PM this afternoon to 4 PM EDT
Monday for ANZ654.
Small Craft Advisory until 4 PM EDT Monday for ANZ650-652.
Small Craft Advisory until 2 PM EDT Monday for ANZ630.
Small Craft Advisory from 4 PM this afternoon to 2 PM EDT
Monday for ANZ631.
&&
SYNOPSIS...AJZ/LKB
NEAR TERM...AJZ
SHORT TERM...AJZ/LKB
LONG TERM...ERI
AVIATION...MPR
MARINE...MPR
HYDROLOGY...
TIDES/COASTAL FLOODING...
CLIMATE...Hazardous weather outlook, Jun 3, 2:33 AM EST, 1 hour 42 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
333 AM EDT Sun Jun 3 2018
MDZ021>024-VAZ048-062-064-069-075>078-081>086-089-090-093-509>525-
040745-
Dorchester-Wicomico-Somerset-Inland Worcester-Fluvanna-Goochland-
Caroline-Powhatan-Westmoreland-Richmond-Northumberland-Lancaster-
Prince George-Charles City-New Kent-Gloucester-Middlesex-Mathews-
Surry-James City-Isle of Wight-Western Louisa-Eastern Louisa-
Western Hanover-Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
333 AM EDT Sun Jun 3 2018
...FLASH FLOOD WATCH IN EFFECT THROUGH THIS AFTERNOON...
This Hazardous Weather Outlook is for southeast Maryland, central
Virginia, east central Virginia, eastern Virginia, north central
Virginia, south central Virginia and southeast Virginia.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ025-040745-
Maryland Beaches-
333 AM EDT Sun Jun 3 2018
...FLASH FLOOD WATCH IN EFFECT THROUGH THIS AFTERNOON...
...HIGH RIP CURRENT RISK IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...
This Hazardous Weather Outlook is for southeast Maryland.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
High Rip Current Risk.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VAZ060-061-065>068-079-080-087-088-092-095>098-040745-
Prince Edward-Cumberland-Mecklenburg-Lunenburg-Nottoway-Amelia-
Brunswick-Dinwiddie-Greensville-Sussex-Southampton-
Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach-
333 AM EDT Sun Jun 3 2018
This Hazardous Weather Outlook is for central Virginia, south
central Virginia and southeast Virginia.
.DAY ONE...Today and Tonight.
Locally heavy downpours are possible again today which could produce
minor flooding.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VAZ099-040745-
Accomack-
333 AM EDT Sun Jun 3 2018
...HIGH RIP CURRENT RISK IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...
This Hazardous Weather Outlook is for southeast Virginia.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Rip Current Risk.
Locally heavy downpours are possible again today which could produce
minor flooding.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VAZ100-040745-
Northampton-
333 AM EDT Sun Jun 3 2018
This Hazardous Weather Outlook is for eastern Virginia.
.DAY ONE...Today and Tonight.
Locally heavy downpours are possible again today which could produce
minor flooding.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ012>017-030>032-102-040745-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-
333 AM EDT Sun Jun 3 2018
This Hazardous Weather Outlook is for northeast North Carolina.
.DAY ONE...Today and Tonight.
Locally heavy downpours are possible again today which could produce
minor flooding.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jun 3, 1:41 AM EST, 2 hours 34 minutes before
Special Weather Statement
National Weather Service Wakefield VA
241 AM EDT SUN JUN 3 2018
VAZ078-083>085-518-520-030730-
New Kent-Middlesex-Eastern King William-Lancaster-Eastern King and
Queen-Gloucester-
241 AM EDT SUN JUN 3 2018
...A LINE OF SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT
NORTHERN GLOUCESTER...SOUTHEASTERN KING AND
QUEEN...MIDDLESEX...NORTHEASTERN NEW KENT...SOUTHEASTERN KING
WILLIAM AND SOUTHWESTERN LANCASTER COUNTIES...
At 240 AM EDT, showers and thunderstorms with heavy rain were
located along a line extending from near Hartfield to near West
Point. Movement was northwest at 15 mph.
Rainfall amounts of 1 to 2 inches are possible with these shower and
storms.
Locations impacted include...
West Point, Urbanna, King And Queen Court House, Church View, Saluda,
Hartfield, Glenns, Little Plymouth, Shacklefords, Eltham, Mollusk,
Senora, Harmony Village, Bertrand, Grafton, Harcum, Cash, Cohoke,
Millenbeck and Rose Garden.
Motorists should use extra caution in the vicinity of these showers
and storms. Be prepared for rapid changes in weather and road
conditions. Heavy rain could cause ponding of water on roads...and
possible minor flooding of ditches and poor drainage areas.
LAT...LON 3753 7642 3745 7671 3749 7681 3756 7711
3764 7704 3774 7652
TIME...MOT...LOC 0640Z 144DEG 13KT 3758 7650 3752 7686
ZimmermanSpecial weather statement, Jun 3, 2:27 AM EST, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Wakefield VA
327 AM EDT SUN JUN 3 2018
VAZ081-083-512>516-518-030830-
Eastern Hanover-New Kent-Western Chesterfield-Western Henrico
(Including the City of Richmond)-Prince George-Eastern King
William-Eastern Henrico-Eastern Chesterfield (Including Col.
Heights)-
327 AM EDT SUN JUN 3 2018
...Showers and thunderstorms producing heavy rainfall across central
Virginia...
At 324 AM EDT, a large area of showers with embedded thunderstorms
producing moderate to heavy rainfall was located over the city of
Richmond and Chesterfield County on south toward Petersburg, moving
southwest at 15 to 20 mph.
Rainfall amounts of 1 to 2 inches are possible with these storms.
Locations impacted include...
Richmond, Petersburg, Hopewell, Colonial Heights, Virginia
Commonwealth University, Chester, Highland Springs, Downtown
Richmond, Bon Air, Virginia Union University, University Of Richmond,
Virginia State University, Mechanicsville, Fort Lee, Tuckahoe,
Bellwood, Tunstall, Laurel, Matoaca and Chesterfield Court House.
Motorists should use extra caution in the vicinity of this storm. Be
prepared for rapid changes in weather and road conditions. Heavy rain
could cause ponding of water on roads...and possible minor flooding
of ditches and poor drainage areas.
LAT...LON 3769 7747 3768 7746 3768 7744 3764 7742
3766 7738 3771 7738 3767 7718 3766 7719
3767 7715 3765 7705 3719 7740 3721 7745
3722 7745 3722 7749 3731 7772
TIME...MOT...LOC 0724Z 041DEG 45KT 3741 7749
44Special weather statement, Jun 3, 2:38 AM EST, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Wakefield VA
338 AM EDT SUN JUN 3 2018
VAZ076>078-085-522-030830-
Middlesex-Richmond-Northumberland-Lancaster-Eastern Essex-
338 AM EDT SUN JUN 3 2018
...A LINE OF SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT
NORTHWESTERN MIDDLESEX...SOUTHEASTERN NORTHUMBERLAND...SOUTH CENTRAL
RICHMOND...LANCASTER AND SOUTHEASTERN ESSEX COUNTIES...
At 337 AM EDT, showers and thunderstorms with heavy rain were
located along a line extending from White Stone to Jamaica. Movement
was north at 10 mph.
Rainfall amounts of 1 to 2 inches are possible with these showers
and storms.
Locations impacted include...
Kilmarnock, Urbanna, Lancaster, White Stone, Church View, Morattico,
Jamaica, Byrdton, Mollusk, Senora, Brook Vale, Nuttsville, Bertrand,
Belle Isle State Park, Millenbeck, Warner, Christ Church, Greys
Point, Rehoboth Church and Samos.
Motorists should use extra caution in the vicinity of these shower
and storms. Be prepared for rapid changes in weather and road
conditions. Heavy rain could cause ponding of water on roads...and
possible minor flooding of ditches and poor drainage areas.
LAT...LON 3784 7673 3782 7670 3783 7667 3782 7668
3780 7665 3780 7664 3782 7665 3782 7664
3780 7663 3782 7658 3777 7631 3759 7635
3764 7669 3766 7672 3769 7673 3771 7675
3785 7679
TIME...MOT...LOC 0737Z 174DEG 7KT 3764 7638 3770 7669
ZimmermanLocal storm report, Jun 3, 3:10 AM EST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
410 AM EDT SUN JUN 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 AM FLASH FLOOD 1 E PROVIDENCE FORGE 37.44N 77.03W
06/03/2018 NEW KENT VA 911 CALL CENTER
NEW KENT COUNTY REPORTS SEVERAL ROADS CLOSED
DUE TO FLOODING.
&&Special weather statement, Jun 3, 3:38 AM EST, 37 minutes before
Special Weather Statement
National Weather Service Wakefield VA
438 AM EDT SUN JUN 3 2018
VAZ076>078-085-520-522-030930-
Middlesex-Richmond-Northumberland-Lancaster-Eastern Essex-Eastern
King and Queen-
438 AM EDT SUN JUN 3 2018
...A LINE OF SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT
CENTRAL KING AND QUEEN...NORTHWESTERN MIDDLESEX...CENTRAL
NORTHUMBERLAND... SOUTHEASTERN RICHMOND...LANCASTER AND SOUTHEASTERN
ESSEX COUNTIES...
At 436 AM EDT, showers and thunderstorms with heavy rain were
located along a line extending from near Kilmarnock to near Robley
to near Center Cross to near King And Queen Court House. Movement
was northwest at 5 mph.
Rainfall amounts of 1 to 2 inches are possible with these showers
and storms.
Locations impacted include...
Warsaw, Kilmarnock, Robley, King And Queen Court House, Lancaster,
White Stone, Center Cross, Dunnsville, Morattico, Sharps, Farnham,
Stevensville, Haynesville, Wicomico Church, Byrdton, Regina, Mollusk,
Upright, Brook Vale and Nuttsville.
Motorists should use extra caution in the vicinity of these showers
and storms. Be prepared for rapid changes in weather and road
conditions. Heavy rain could cause ponding of water on roads...and
possible minor flooding of ditches and poor drainage areas.
LAT...LON 3795 7653 3778 7634 3756 7626 3770 7653
3775 7658 3775 7669 3764 7678 3764 7686
3766 7688 3766 7690 3767 7691 3769 7692
3769 7694 3774 7700 3778 7694 3781 7694
3796 7680
TIME...MOT...LOC 0836Z 156DEG 5KT 3769 7636 3782 7653 3781 7674 3769
7683
ZimmermanSpecial weather statement, Jun 3, 3:46 AM EST, 29 minutes before
Special Weather Statement
National Weather Service Wakefield VA
446 AM EDT SUN JUN 3 2018
VAZ064-068-081>083-511>519-521-522-030945-
Western King and Queen-Western Henrico (Including the City of
Richmond)-Western Hanover-Eastern Essex-Eastern
Henrico-Caroline-Eastern Hanover-Charles City-New Kent-Western
Chesterfield-Western King William-Prince George-Eastern King
William-Western Essex-Amelia-Eastern Chesterfield (Including Col.
Heights)-
446 AM EDT SUN JUN 3 2018
...Moderate to locally heavy rainfall across central Virginia...
At 443 AM EDT, showers with embedded thunderatorms producing
moderate to locally heavy rainfall continue to rotate around low
pressure centered across southeast Virginia early this morning. The
rain was moving west southwest at 20 mph.
Additional rainfall amounts of up to 1 inch are possible over
the next hour.
Locations impacted include...
Richmond, Petersburg, Hopewell, Colonial Heights, Tappahannock,
Chester, Fort Lee, University Of Richmond, Saint Stephens Church,
Virginia State University, Virginia Commonwealth University, Highland
Springs, Downtown Richmond, Bon Air, Virginia Union University,
Roxbury, Mechanicsville, Tuckahoe, Hanover and Prince George.
Motorists should use extra caution in the vicinity of this storm. Be
prepared for rapid changes in weather and road conditions. Heavy rain
could cause ponding of water on roads...and possible minor flooding
of ditches and poor drainage areas.
LAT...LON 3726 7785 3797 7725 3792 7685 3773 7701
3719 7723 3721 7745 3722 7746 3723 7756
3727 7761 3727 7765 3724 7767
TIME...MOT...LOC 0843Z 044DEG 36KT 3765 7718
44